The Lupus Forum banner

1 - 1 of 1 Posts

·
Registered
Joined
·
217 Posts
Discussion Starter #1
Rituximab is a monoclonal antibody that works against CD20, a protein expressed on B-cells. The B-cells are depleted, hopefully resulting in less symptoms.

I was given my first rituximab infusion six months ago; I had had to reduce other immunosupressives due to bone marrow issues, and although this wasn't quite a last resort, it wasn't far off. Before the rituximab, I was given methyl-prednisilone, piriton, and paracetamol - these are to stop (or at least reduce) reactions to the rituximab itself. The rituximab was given very slowly at first, and my blood pressure was monitored every fifteen minutes to make sure I wasn't going to react. I didn't, so the infusion was speeded up.

I was kept in the hospital overnight for montoring, and then the next day I was given a 500mg dose of cyclophosphamide/cytoxan; this stops you 'rejecting' the rituximab, allowing it to work more effectively. I was allowed home, and had to take mesna to protect my bladder from the cyclo, and 60mg of prednisilone for five days. The whole proceedure was repeated a fortnight later, but I wasn't kept in overnight, and it was a lot faster because I didn't have any adverse reactions the first time.

The side effects I had were from the cyclophosphamide and high dose of steroids - mainly nausea and insomnia. The nausea passed after a couple of days, and the insomnia went as soon as my steroid dose dropped back to normal.

I felt great for about six weeks afterwards (whether this was from the steroids or the rituximab is debatable). My blood/kidney results returned almost to normal, although I had to start taking long-term antibiotics because my CD4 count dropped like a stone. After about six weeks symptoms started to creep slowly back - starting with very mild muscle pain, and going from there. Eventually my blood/urine results started to go off again too.

Six months later, I'm now halfway through my second round of rituximab, keeping my fingers crossed the effects last longer this time (my consultant insists it did had some theraputic benefit, who am I to argue? :hehe:) I know funding can be a problem in some places - I'm in the UK and had no issues getting it, but I think you have to have tried other available drugs first.
 
1 - 1 of 1 Posts
Top